Chat with us, powered by LiveChat
Menu

Why is Fentanyl Deadly?

Why is Fentanyl Deadly?

Fentanyl is an extremely potent and addictive opioid that causes many overdoses and deaths. Overdose is common with fentanyl abuse because users build a high level of tolerance in a very short time. Medical professionals use fentanyl in a safe environment for pain management, but many people who are addicted to painkillers use the drug.

Fentanyl is about 100 times more potent than morphine, causing a person to become dependent and addicted to the substance much faster than other opioids. The tiniest amount of fentanyl can cause overdose or death. Many people overdose on fentanyl because the tiny amount they use repeatedly eventually is not enough to give the pleasurable feelings they experienced the first time. This results in the user taking higher doses of fentanyl, but the body cannot process the high amount fast enough, causing an unintentional overdose.

Sometimes people mix fentanyl with other drugs or alcohol. Fentanyl is a deadly drug and a person increases the risk of overdose or death when combining it with other drugs or alcohol.

Some signs and symptoms of fentanyl overdose include:

  • Confusion
  • Disorientation
  • Slow breathing and heartbeat
  • Severe drowsiness
  • Inability to talk
  • Feeling faint or dizzy

Opioid-dependent individuals use fentanyl as a replacement for heroin. Fentanyl is extremely dangerous because of its potency and small amount needed to cause overdose or death. Fentanyl-related death occurs so quickly that often people are found with a syringe still in the site of injection. Many fatal overdoses that were thought to be from heroin are actually caused by fentanyl.

Healthcare professionals can prescribe fentanyl for pain management and the directions for use must be followed directly to prevent overdose or death. Fentanyl skin patches are prescribed at a low dose and used for chronic pain that cannot be controlled with other painkillers. The patch should be disposed of by flushing down the toilet to avoid contact with other people.

If a person overdoses on fentanyl, he or she should be treated immediately with naloxone, which is a drug that reverses the effects of opioid overdose. Multiple doses of naloxone may be needed to revive a person due to fentanyl’s high potency. People who become dependent on or addicted to fentanyl need to seek treatment to prevent overdose or death.

Treatment is the beginning of a beautiful journey of healing, transformation, discovery, and more. Enlightened Recovery Solutions offers partial care programs for substance abuse and co-occurring disorders, bringing together a harmonious balance of clinical, holistic, and 12-step philosophy. Call 833-801-5483 today for information.